Health Concerns During Heroin Detox

concerned mother talking to daughterHeroin is an opioid drug classified by the Drug Enforcement Administration (DEA) as a schedule I controlled substance in the United States, meaning that it has no acceptable medicinal uses, has a high potential for abuse, and is considered extremely addictive.

The 2013 National Survey on Drug Use and Health (NSDUH) published that 681,000 Americans aged 12 and older had abused heroin in the past year, and the National Institute of Drug Abuse (NIDA) estimates that 23 percent of those who abuse heroin become dependent on the drug.

Heroin is abused by injecting, snorting, or smoking the drug, and any use of the drug is considered abuse, as it is illegal in the United States. Heroin gives users a euphoric “high” by interfering with the reward pathways in the brain, binding to opioid receptors and stimulating the production of dopamine, one of the brain’s chemical messengers, or neurotransmitters, partially responsible for feelings of pleasure and calm. Over time, users develop a physical and psychological dependency on the drug, leading to compulsive drug-seeking behavior and tolerance, which are indicators of addiction.

When you are dependent on heroin, removing the drug from your bloodstream causes you to experience difficult withdrawal symptoms; therefore, medical professionals do not recommend stopping heroin abuse “cold turkey,” or suddenly. Instead, a detox facility offering medical care 24 hours a day, seven days a week, may be the best option to help you safely remove heroin from your system.

Detox purges the drug from your brain and body in a controlled manner, often with the use of medications during medically assisted detox, in order to successfully manage withdrawal symptoms and drug cravings. Withdrawal and relapse are the primary health concerns associated with heroin detox.

Heroin withdrawal

man with hand on head

Heroin is a short-acting opioid drug with a relatively short half-life, meaning that it takes effect quickly and leaves the bloodstream rather quickly as well.Withdrawal symptoms may then start within 6-12 hours after your last dose of heroin, according to the National Highway Traffic Administration. The severity and duration of withdrawal may depend on your level of dependency, how long you took heroin, and how much you took as well as your method of abuse.

Injecting heroin sends the drug rapidly across the blood-brain barrier and may carry the most risks and side effects, including a more troublesome withdrawal period. The early symptoms of withdrawal generally mimic flu symptoms and include nausea, sweating, excessive yawning, a runny nose, watery eyes, and muscle aches. Withdrawal symptoms generally peak within 48-72 hours. Acute symptoms include both physical and psychological side effects, such as:

    • Restlessness
    • Agitation
    • Insomnia
    • Depression
    • Drug cravings
    • Abdominal cramps
    • Chills and gooseflesh
    • Irritability
    • Loss of appetite
    • Muscle spasms
    • Elevated heart rate and blood pressure
    • Diarrhea
    • Vomiting

  • The thought of experiencing these side effects may discourage some users from even attempting to get clean; however, there are several methods for managing these symptoms successfully during detox. Medically assisted detox utilizes medications for this purpose. Other opioids that are longer-acting, such as methadone, or partial opioid agonists like buprenorphine are often used during heroin detox.

Methadone is dispensed in federally regulated clinics in once-a-day tablets while buprenorphine can be prescribed by a doctor as a sublingual dissolvable film strip. Abusing heroin creates chemical changes in the brain. Your system may begin to depend on the drug in order to feel normal, as the body may no longer produce some of the naturally occurring neurotransmitters responsible for helping you successfully manage stress and making you feel happiness.

Methadone and buprenorphine can be used in lower doses that may not give users the “high” associated with heroin abuse, but they will continue to fill the opioid receptors in the brain, thus keeping drug cravings and withdrawal symptoms to a minimum. Buprenorphine has a ceiling effect, meaning that even if you take more than you should at one time, the drug’s effects will plateau and stop producing the desired result. Over time, medical professionals can taper these drugs in a slow and controlled manner until you are opioid-free.

Other medications may also be used during heroin detox in order to help with specific symptoms. An estimated 50 percent of drug abusers also suffer from mental illness, the National Alliance on Mental Illness (NAMI) reports. As one-third of those battling a mental health disorder also abuse substances and one-half of those with a serious mental illness do, it can be unclear whether the substance abuse or mental illness symptoms came first. Drug abuse can provide a temporary escape, but it ultimately only serves to make symptoms worse in the long run. When a substance abuse disorder and a mental health disorder occur in the same person at the same time, treatment for co-occurring disorders usually provides the best success rates by treating the disorders simultaneously.

If you have a history of mental illness symptoms, or an underlying and undiagnosed mental health disorder, you may benefit from additional medications such as mood stabilizers or antidepressants during detox.

Medical professionals who understand both substance abuse and mental illness can assist you in developing a comprehensive plan that may include adjunct medications that are safe to use during detox and recovery.

Precipitated withdrawal symptoms

One type of buprenorphine product used during opioid detox is Suboxone. In addition to being a partial opioid agonist, it also contains naloxone – a partial opioid antagonist that blocks opioid receptor sites. Usually, the naloxone component is dormant in Suboxone unless the medication is tampered with and injected. When this happens, withdrawal symptoms are precipitated, which can bring about precipitated withdrawal syndrome. Precipitated withdrawal is the rapid onset of opioid withdrawal symptoms, which can be more intense than normal withdrawal.

This syndrome can also occur if you are highly dependent on heroin and take too much buprenorphine too soon during detox. If heroin, which is a full opioid agonist, is still in your system when you begin buprenorphine treatment, precipitated withdrawal may occur during detox.

When discussing detox with your treatment team, be honest about your heroin intake in order to avoid this syndrome. You should be in mild withdrawal already before beginning a medical detox protocol.

Relapse and overdose

man sitting with hand over mouth

The Centers for Disease Control and Prevention, or CDC, estimates that there were 43,982 drug overdose fatalities in 2013, making drug overdose the leading cause of injury death in the US.

Overdose is when levels of drugs reach toxic levels that the body cannot break down safely.
  • Overdose fatalities may increase with episodes of heroin relapse, particularly after or during detox. A relapse is a return to drug-using behavior after a period of abstinence, and the National Institute on Drug Abuse (NIDA) publishes that relapse rates are between 40 and 60 percent for drug addicts. Relapse is therefore common and also dangerous during or after detox. When you abuse heroin, your body builds up a tolerance to the drug, meaning that with regular use, you will need to take more and higher doses in order to produce the same effects. When you go through detox, you are stabilizing your body physically and reducing the amount of drugs in your system. A return to abusing heroin at the levels you were used to before detox can overload your system, as you may no longer be tolerant to the drug. It can result in a life-threatening overdose.
  • Heroin depresses some of your vital life functions, such as respiration, heart rate, and blood pressure, and mixing heroin with other drugs or medications can have dangerous or adverse consequences. Since heroin detox often includes the use of medications, relapse and combining heroin with these detox drugs can be hazardous. Methadone and buprenorphine are both opioids, and abusing heroin while one either one can increase the potential side effects, precipitate withdrawal, and may have tragic consequences. Over 20 percent of all medical emergencies involving illicit drugs in 2011 were related to heroin abuse, and more than half of all patients seen in emergency departments for the abuse or misuse of illicit drugs involved more than one drug, as reported by the national Drug Abuse Warning Network(DAWN) report.

A specialized treatment facility with medically assisted detox is the safest method for quitting heroin and avoiding relapse. The Recovery Village provides detox services with access to medical care and nurses on site around the clock.

Specializing in treatment for co-occurring conditions, the highly trained and professional staff at The Recovery Village will work with you and your loved one to determine the best course of action that will offer the greatest chance of success and maintained recovery.

As your needs change, you will be reassessed and your treatment will be modified accordingly. Offering a full continuum of care, you have the option of transitioning seamlessly into a comprehensive treatment program after detox to assist you in sustaining long-term sobriety. Contact an admissions counselor today for more detailed information on all of the programs offered.

Health Concerns During Heroin Detox
How Would You Rate This Page?